Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 18, 2016, 5:48 PM EST for LaGrange County, Noble County, Whitley County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2016, 5:48 PM EST (22:48 UTC)
- Expired
- Nov 18, 2016, 6:15 PM EST
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaGrange County, IN, Noble County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 25 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 6:10 PM EST | TSTM WND GST 60 | 1 Ese Peabody, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515
WUUS53 KIWX 182248
SVRIWX
INC087-113-183-182315-
/O.NEW.KIWX.SV.W.0059.161118T2248Z-161118T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 PM EST FRI NOV 18 2016
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITLEY COUNTY IN NORTHEASTERN INDIANA...
NOBLE COUNTY IN NORTHEASTERN INDIANA...
SOUTHEASTERN LAGRANGE COUNTY IN NORTHEASTERN INDIANA...
* UNTIL 615 PM EST
* AT 548 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW PARIS TO NEAR SYRACUSE TO NEAR NORTH
MANCHESTER... MOVING NORTHEAST AT 70 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLUMBIA CITY...LIGONIER AND TOPEKA AROUND 600 PM EST.
TRI-LAKES AND ROME CITY AROUND 605 PM EST.
LAGRANGE AND CHURUBUSCO AROUND 610 PM EST.
KENDALLVILLE AND ALBION AROUND 615 PM EST.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WASHINGTON CENTER...ADAMS LAKE...BRIGHTON...OLIVER LAKE...BIG LAKE...
HONEYVILLE...RABER...LORANE...MERRIAM AND BRIMFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4126 8527 4126 8531 4118 8531 4118 8534
4104 8534 4100 8560 4100 8568 4118 8569
4118 8565 4159 8566 4174 8528
TIME...MOT...LOC 2248Z 231DEG 62KT 4149 8584 4140 8578 4109 8579
HAIL...<.75IN
WIND...60MPH
$$
JBALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 4:12 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Nov 18, 4:12 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
412 PM EST Fri Nov 18 2016
.SYNOPSIS...
Issued at 1242 PM EST Fri Nov 18 2016
A strong system will bring showers and isolated thunderstorms to
the region late this afternoon into this evening. Some thunderstorms
could be strong to severe, with damaging winds the primary
threat. The best chance for severe weather is west of I 69.
Otherwise, cold air filters in tonight and into the weekend. Highs
on Saturday are only expected to reach around 40 degrees. It will
also be windy, especially Saturday where wind gusts could reach up
to 50 mph near Lake Michigan. Rain showers will transition to
snow showers by Saturday morning, with little to no accumulations
expected.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 409 PM EST Fri Nov 18 2016
An area of storms was intensifying near the Illinois/Indiana
state line at 4 pm EST and was moving northeast ahead of a cold
front this afternoon. Environment conditions favor bowing segments
including QLCS. The Storm Prediction Center has upgraded part of
northern Indiana to a slight risk of severe storms. Expect the
best chance for mainly isolated severe storms is west of
Interstate 69 in northern Indiana. Wind gusts approaching 60 mph
are possible. An isolated tornado is also possible in the bowing
segments.
Much colder air will sweep across the area tonight. Very warm Lake
Michigan waters for this time of year will favor lake enhanced and
eventually lake effect rain and snow showers becoming all snow
showers Saturday as 850 mb drop to around -10C. After collaboration
with surrounding offices, have increased snow amounts over mainly
far southern Lower Michigan to around 1 inch. Gut feeling is at
least initially the snow will accumulate on mainly grassy areas. It
doesn't appear there will be any travel issues until possibly late
in the afternoon. Roads could get slick Saturday night as
temperatures fall below freezing. Have issued a wind advisory for
Saturday based on gradient winds of 25 to 35 mph with gusts to 45
mph. Wind gusts to 50 mph are possible near Lake Michigan.
&&
.LONG TERM...(Sunday Night through Friday)
Issued at 409 PM EST Fri Nov 18 2016
Inversion heights will be low Sunday, but still may be high enough
for light snow showers. The dendritic growth zone may be entirely
above the cloud layer later Sunday, allowing a mix of precipitation
or a changeover to all rain with any lingering showers.
Precipitation should end late in the date as the system lifts
northeast.
Otherwise, chilly weather Sunday will be followed by temperatures
moderating slowly through next week. Another system will bring
rain and possibly a rain/snow mix to the area during the middle of
the week, but it doesn't look like there will be any major impacts
at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1242 PM EST Fri Nov 18 2016
Certainly a complex forecast for this TAF period, with all seasons
of weather involved. A low pressure system will move across the
Great Lakes region through the weekend, starting this afternoon.
Winds will be the primary focus, especially at KSBN. South to
southwest winds will continue to gust to nearly 30 mph for the
rest of the afternoon and into the overnight period, gradually
becoming west-northwest by Saturday. Gusts towards early Saturday
afternoon are looking to be slightly higher than what I included
in the TAF, possibly reaching up to 35-40 mph-with the highest
gusts at KSBN. Otherwise, expect showers and perhaps a few
thunderstorms to move through KSBN around the 23-02z time frame,
and around 01z-6z at KFWA. Given strong winds aloft, any heavier
showers or thunderstorms could mix down wind gusts of 50 mph or
greater. The best chances for this to occur would be at KSBN this
afternoon/evening, as thunderstorms are less likely at KFWA. Lake
effect rain/snow showers are possible late tonight at KSBN, with
visibilities and ceilings dropping to the MVFR range. Snow is
possible at KFWA, but given lower confidence kept this out of the
TAF for now.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 9 AM EST /8 AM CST/ to 6 PM EST /5 PM CST/
Saturday for INZ003>006-008-012>017-020-022>024.
MI...Wind Advisory from 9 AM to 6 PM EST Saturday for MIZ077>079.
OH...NONE.
LM...Gale Warning until 1 AM EST Sunday for LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Nov 18, 3:37 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 337 PM EST FRI NOV 18 2016 INZ012>016-020-022>024-191000- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITE-CASS IN-MIAMI- WABASH- INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...BASS LAKE... WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER... ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE... MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU... GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER 337 PM EST FRI NOV 18 2016 /237 PM CST FRI NOV 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. A FEW STORMS COULD REACH SEVERE LIMITS WITH WIND GUSTS UP TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST TO NORTHWEST WINDS WILL GUST TO 45 MPH SATURDAY. .SPOTTER INFORMATION STATEMENT... ANY SEVERE THREAT THIS EVENING IS EXPECTED TO BE ISOLATED. THUS SPOTTER ACTIVATION IS NOT ANTICIPATED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003>006-008-017-MIZ077>079-191000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-WHITLEY-BERRIEN- CASS MI-ST. JOSEPH MI- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...KENDALLVILLE...LIGONIER...ALBION... COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...NILES...BENTON HARBOR... ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE... DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS... WHITE PIGEON...MENDON 337 PM EST FRI NOV 18 2016 /237 PM CST FRI NOV 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. WIND GUSTS UP TO 45 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST TO NORTHWEST WINDS WILL GUST TO 45 TO 50 MPH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ007-009-018-025>027-032>034-MIZ080-081-OHZ001-002-004-005-015-016- 024-025-191000- STEUBEN-DE KALB-ALLEN IN-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM- VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...ANGOLA...FREMONT...AUBURN...GARRETT... FORT WAYNE...NEW HAVEN...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...COLDWATER...BRONSON...HILLSDALE... JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD... SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON... DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA... LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT... OHIO CITY...LIMA...SPENCERVILLE 337 PM EST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. WIND GUSTS UP TO 40 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST TO NORTHWEST WINDS WILL GUST TO 35 MPH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-191000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 337 PM EST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A GALE WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A GALE WARNING IS IN EFFECT THROUGH SATURDAY EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Nov 18, 4:32 PM EST, 1 hour 16 minutes before
- KIWX 000000
${PRODUCTID}IWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EST FRI NOV 18 2016
INZ012>015-020-022-182215-
STARKE-MARSHALL-WHITE-CASS-FULTON-PULASKI-
432 PM EST FRI NOV 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FULTON...
STARKE...PULASKI...WHITE...WESTERN MARSHALL AND NORTHWESTERN CASS
COUNTIES...
AT 431 PM EST/331 PM CST/, RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GIFFORD TO NEAR TEMPLETON.
MOVEMENT WAS NORTHEAST AT 70 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
MEDARYVILLE AROUND 335 PM CST.
NORTH JUDSON AROUND 340 PM CST.
BROOKSTON AROUND 345 PM CST.
MONTICELLO AND KNOX AROUND 350 PM CST.
HAMLET AROUND 355 PM CST.
KOONTZ LAKE AROUND 400 PM CST.
ROYAL CENTER AROUND 405 PM CST.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OBER...IDAVILLE...
BURR OAK...CHALMERS...HEADLEE...REYNOLDS...GOLDEN HILL...MONTEREY...
TYNER AND LOMAX.
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 185 AND 198.
LAT...LON 4084 8710 4084 8699 4091 8699 4092 8693
4124 8693 4127 8687 4128 8680 4132 8674
4148 8632 4071 8637 4069 8642 4069 8652
4074 8653 4074 8675 4068 8676 4068 8674
4066 8678 4056 8677 4056 8709
TIME...MOT...LOC 2131Z 226DEG 67KT 4111 8703 4051 8716
JBALLLocal storm report, Nov 18, 5:35 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND GST ROCHESTER 41.06N 86.20W
11/18/2016 E65 MPH FULTON IN PUBLIC
POWER OUTAGES. TREES KNOCKED DOWN.
&&
GHLocal storm report, Nov 18, 5:45 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 3 SSW LOGANSPORT 40.71N 86.37W
11/18/2016 U58 MPH CASS IN PUBLIC
VIA KGGP ASOS STATION.
&&
CRLocal storm report, Nov 18, 5:48 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 SW BOURBON 41.27N 86.15W
11/18/2016 U53 MPH MARSHALL IN PUBLIC
VIA A WUNDERGROUND.COM OBS STATION.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 1:35 PM EST | Wind Advisory | IWX | Cass, Elkhart, Fulton, LaGrange, Marshall, Miami and 6 more | 28 hr |
| Nov 18, 4:32 PM EST | Special Weather Statement | IWX | Pulaski, Starke, White | 43 min |
| Nov 18, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski, White | 27 min |
| Nov 18, 5:13 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall, Miami, Wabash | 47 min |
| Nov 18, 5:24 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami, Wabash | 36 min |
| Nov 18, 6:15 PM EST | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 45 min |
| Nov 18, 6:17 PM EST | Special Weather Statement | IWX | Grant, Huntington | 43 min |
| Nov 18, 6:42 PM EST | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 48 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.